SEARCH

SEARCH BY CITATION

Keywords:

  • basal Ganglia;
  • dopamine;
  • limbic System;
  • mephedrone;
  • neurotensin;
  • stimulants

Abstract

Thumbnail image of graphical abstract

Mephedrone (4-methylmethcathinone) is a synthetic cathinone designer drug that alters pre-synaptic dopamine (DA) activity like many psychostimulants. However, little is known about the post-synaptic dopaminergic impacts of mephedrone. The neuropeptide neurotensin (NT) provides inhibitory feedback for basal ganglia and limbic DA pathways, and post-synaptic D1-like and D2-like receptor activity affects NT tissue levels. This study evaluated how mephedrone alters basal ganglia and limbic system NT content and the role of NT receptor activation in drug consumption behavior. Four 25 mg/kg injections of mephedrone increased NT content in basal ganglia (striatum, substantia nigra and globus pallidus) and the limbic regions (nucleus accumbens core), while a lower dosage (5 mg/kg/injection) only increased striatal NT content. Mephedrone-induced increases in basal ganglia NT levels were mediated by D1-like receptors in the striatum and the substantia nigra by both D1-like and D2-like receptors in the globus pallidus. Mephedrone increased substance P content, another neuropeptide, in the globus pallidus, but not in the dorsal striatum or substantia nigra. Finally, the NT receptor agonist PD149163 blocked mephedrone self-administration, suggesting reduced NT release, as indicated by increased tissue levels, likely contributing to patterns of mephedrone consumption.

This study evaluated the effects of mephedrone upon the neuropeptide neurotensin (NT) – an inhibitory feedback of dopamine signaling – within the basal ganglia and limbic system of the central nervous system as well as the role of NT in mephedrone self-administration. Mephedrone increased NT tissue content, which corresponds to reduced NT release and signaling, and NT receptor agonist treatment reduces mephedrone self-administration, suggesting drug consumption behavior may be tied to the loss of NT signaling.